Oregon, 2006Tornado in Oregon, December 16, 2006
December 16, 2006 · NWS PQR · 1 event in 1 county or zone
In an unstable atmosphere following a strong Pacific low pressure system, thunderstorms moved over portions of northwest Oregon. At least one of these storms produced a small but damaging tornado.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
In an unstable atmosphere following a strong Pacific low pressure system, thunderstorms moved over portions of northwest Oregon. At least one of these storms produced a small but damaging tornado.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before the first event at Dec 16, 2:33 PM PST, 27 minutes earlier.
Area forecast discussion, Dec 16, 2:33 PM PST, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
233 PM PST SAT DEC 16 2006
.SYNOPSIS...A TROUGH OF LOW PRESSURE ALONG THE COAST WILL CONTINUE TO
WEAKEN BEFORE SLOWLY MOVING INLAND TONIGHT. AN UPPER LEVEL RIDGE OF
HIGH PRESSURE WILL BUILD OVER THE PACIFIC NW DURING THE EARLY PART OF
THE WEEK...BEFORE A PACIFIC FRONTAL SYSTEM PUSHES IN LATE IN THE
WEEK.
&&
.SHORT TERM...THE UPPER LEVEL TROUGH ALONG THE COAST AND ASSOCIATED
SURFACE FRONT WILL CONTINUE TO WEAKEN AS A TROUGH DIGGING SOUTH INTO
CA/NV SHEARS IT APART THIS AFTERNOON THROUGH TONIGHT. THERE IS AN
IMPRESSIVE FIELD OF COLD AIR CUMULUS OVER THE PACIFIC BEHIND THE
FRONT. SOME OF THESE SHOWERS SHOULD REACH THE COAST LATE THIS
AFTERNOON BUT GIVEN THE SLOW PROGRESS OF THE FRONT IT WILL TAKE A
WHILE FOR THEM TO GET INLAND AND PRECIPITATION AMOUNTS SHOULD BE
QUITE LOW AND THE COVERAGE ISOLATED. WITH THE COOL AIR MASS IN PLACE
AND MORE COOLING TONIGHT...ESPECIALLY WHERE THERE ARE BREAKS IN THE
HIGH CLOUDS ANY SHOWERS INLAND WILL LIKELY CHANGE TO SNOW FLURRIES
WITH LITTLE OR NO ACCUMULATION EXPECTED.
MODELS IN PRETTY GOOD AGREEMENT IN KEEPING WARM FRONT N OF THE AREA
AS IT LIFTS INLAND SUN TO MON AS THE UPPER RIDGE BUILDS. WILL KEEP
RAIN CHANCES LIMITED TO NW CORNER OF THE AREA. OTHERWISE DRY WEATHER
WILL PREVAIL INTO EARLY NEXT WEEK.
&&
.LONG TERM...RATHER BENIGN WEATHER IN STORE FOR THE EXTENDED. SW TO
NE ORIENTED UPPER RIDGE BUILDS IN AFTER CURRENT UPPER TROUGH EXITS.
GFS AND EURO IN DECENT AGREEMENT IN EXTENDED KEEPING JET AND STORM
TRACK WELL TO THE NORTH SO MAIN CHANGES IN EXTENDED WERE WITH TIMING
ONLY. SHORTWAVE ENERGY WILL PASS BY TO OUR NORTH ON WEDNESDAY SO
INCLUDED CHANCE POPS AT BEST FOR NRN PART OF AREA...MAINLY NRN
COAST. MODELS DEEPEN A SFC LOW BELOW 970 MB ON THURSDAY AND TAKE IT
NORTH OF VANCOUVER ISLAND WITH THE TRAILING FRONT PASSING THROUGH
DURING THE DAY. WENT LIKELY POPS IN CASCADES AND NRN COAST RANGE FOR
THUR NIGHT AS FLOW TURNS FAIRLY OROGRAPHIC.
DALTON
&&
.AVIATION...SURFACE LOW PRESSURE JUST OFF THE COAST FROM KONP WILL
CONTINUE TO MOVE SLOWLY INLAND. AS THE LOW SHIFTS INLAND...MVFR
CEILINGS ARE POSSIBLE FOR MOST OF THE AREA UNDER A MORE UNSTABLE AIR
MASS BEHIND THE LOW. OFFSHORE GRADIENTS WILL WEAKEN THROUGH THE
NIGHT AS THE LOW FINALLY SHIFTS ONSHORE. CEILINGS WILL RISE AGAIN
OVERNIGHT AND DISSIPATE...LEAVING VFR CONDITIONS AND NEARLY CLEAR
SKIES TOWARDS SUNDAY MORNING. UNDER CLEAR SKIES AND BUILDING HIGH
PRESSURE...LOW LEVEL MOISTURE TRAPPED IN VALLEYS COULD CAUSE IFR AND
EVEN LIFR VISIBILITIES SUNDAY.
&&
.MARINE...SEAS ALONG THE COAST REMAIN AROUND 10 TO 12 FT TODAY AND
WILL LIKELY REMAIN NEAR THESE LEVELS INTO EARLY NEXT WEEK. SMALL
CRAFT ADVISORY FOR HEAVY SWELL AND FOR WIND IS IN EFFECT TONIGHT AS
THE WEAKENING FRONT MOVES IN TO THE COASTAL WATERS. ONCE THE FRONT
DISSIPATES...WEAK HIGH PRES WILL BUILD OVER THE COASTAL WATERS SUN.
&&
.PQR WATCHES/WARNINGS/ADVISORIES...
OR/WA...SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA RIVER BAR THROUGH
SAT EVENING.
SMALL CRAFT ADVISORY FOR WINDS CAPE SHOALWATER TO FLORENCE
THROUGH SATURDAY AFTERNOON.
SMALL CRAFT ADVISORY FOR WINDS OUTER WATERS CAPE SHOALWATER
TO FLORENCE THROUGH 10 PM SATURDAY NIGHT.
SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS CAPE SHOALWATER TO
FLORENCE THROUGH SUNDAY MORNING.
&&
.PRELIMINARY POINT POPS...
AST 323116 PDX 211112 SLE 211111 EUG 211111
MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND
THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.Hazardous weather outlook, Dec 16, 5:25 AM PST, 9 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
525 AM PST SAT DEC 16 2006
ORZ001>013-PZZ210-250-255-270-275-WAZ019>023-039-040-171330-
NORTH OREGON COAST-CENTRAL OREGON COAST-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE-
NORTHERN OREGON CASCADE FOOTHILLS-NORTHERN OREGON CASCADES-
CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY-
COLUMBIA RIVER BAR-
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
20 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 20 NM-
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 20 TO
60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 20 TO 60 NM-
SOUTH WASHINGTON CASCADES-WILLAPA HILLS-SOUTH WASHINGTON COAST-I-
5 CORRIDOR IN COWLITZ COUNTY-GREATER VANCOUVER AREA-
SOUTH WASHINGTON CASCADE FOOTHILLS-
525 AM PST SAT DEC 16 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON...NORTHWEST OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS
AND SOUTHWEST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Dec 16, 9:21 AM PST, 5 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PORTLAND OR
921 AM PST SAT DEC 16 2006
WAZ019-040-171730-
SOUTH WASHINGTON CASCADES-SOUTH WASHINGTON CASCADE FOOTHILLS-
INCLUDING THE CITIES OF...COLDWATER RIDGE VISITORS CENTER...
MOUNT ST. HELENS...TOUTLE...ARIEL...COUGAR
921 AM PST SAT DEC 16 2006
...WIND FORECAST FOR MOUNT ST HELENS FOR PLANNING PURPOSES...
.SYNOPSIS...A TROUGH OF LOW PRESSURE OFF THE COAST THIS MORNING
WILL MOVE E ACROSS THE FORECAST AREA TONIGHT. AN UPPER LEVEL RIDGE
OF HIGH PRESSURE WILL BUILD OVER THE PACIFIC NW DURING THE EARLY
PART OF THE WEEK...BEFORE A PACIFIC FRONTAL SYSTEM PUSHES IN LATE
IN THE WEEK.
=================================================================
KEY TO DECODING THE WIND DATA... FORMAT... 168025 WHERE FIRST
THREE DIGITS ARE THE WIND DIRECTION AND THE LAST THREE DIGITS ARE
THE WIND SPEED. IN THIS EXAMPLE, WIND IS FROM 168 (SOUTH) AT 25
MPH.
***** ALL WIND DATA ARE IN MILES PER HOUR *****
==================================================================
SALEM OBSERVED BALLOON SOUNDING WINDS AT 0400 PST ON 12/16/06
200 FT 240002 (MPH)
400 FT 195003 (MPH)
1000 FT 095007 (MPH)
2000 FT 100009 (MPH)
2500 FT 115012 (MPH)
3000 FT 135015 (MPH)
4000 FT 155018 (MPH)
4700 FT 165021 (MPH)
5000 FT 165022 (MPH)
6000 FT 170024 (MPH)
7000 FT 170026 (MPH)
8000 FT 175031 (MPH)
9000 FT 175030 (MPH)
9600 FT 175029 (MPH)
12000 FT 195028 (MPH)
14000 FT 200024 (MPH)
16000 FT 215024 (MPH)
17700 FT 235021 (MPH)
18000 FT 245021 (MPH)
20000 FT 245031 (MPH)
22700 FT 245040 (MPH)
25000 FT 250048 (MPH)
27000 FT 260054 (MPH)
28700 FT 260048 (MPH)
30000 FT 250039 (MPH)
31000 FT 245041 (MPH)
32500 FT 260041 (MPH)
33000 FT 260043 (MPH)
34000 FT 245041 (MPH)
35000 FT 250044 (MPH)
37200 FT 255047 (MPH)
43300 FT 260039 (MPH)
44000 FT 265038 (MPH)
46000 FT 245041 (MPH)
48000 FT 255044 (MPH)
50000 FT 280032 (MPH)
52000 FT 285024 (MPH)
52100 FT 280023 (MPH)
FORECAST WIND FOR MOUNT ST HELENS
ELEV. 12/16 0400PST 12/16 1600PST 12/17 0400PST 12/17 1600PST
3000 123011 165022 301006 244008
6000 184011 187032 248015 297013
9000 192018 190034 258019 303017
12000 191023 194038 262020 308021
15000 199019 204043 299020 312023
18000 232020 213042 336032 320032
21000 252033 214037 345043 328046
24000 265043 211037 342048 338064
27000 275044 241025 338057 346088
30000 266041 284020 339068 347112
33000 255038 306025 340071 347123
36000 260038 297026 335055 346102
39000 261034 288028 330048 342081
42000 261030 280029 325045 336060
45000 259029 277027 320040 331047
48000 258028 276025 315033 328041
51000 257028 275022 309026 325035
Tornado, Marion
- When
- December 16, 3:00 PM PST to 4:00 PM PST
- Where
- Marion County, 8 mi NE of Salem
- Rating
- F0
- Path length
- 1.5 mi
- Path width
- 50 yd
- Reported by
- Public
- Coordinates
- 45.032, -122.904
Immediately after a thunderstorm with frequent lightning and small hail, a small tornado touched down. The tornado crossed an acre and a half of floodwater up to three feet deep and sucked all the water up into the funnel. The tornado continued on and picked up a 12-inch diameter cedar tree and tossed it into a barn. The tornado then changed direction and picked up an RV and threw it on its side.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Wyoming, December 16, 20061 death · 1 injured · 1 event
- Winter Weather in Colorado, December 16 to 17, 200610 events
- Heavy Snow in Utah, December 16 to 17, 20066 events
- Heavy Snow and Winter Weather in Utah, December 16 to 17, 20062 events
- Heavy Snow in Wyoming, December 16 to 17, 20062 events
- Heavy Snow in California, December 16, 20062 events
- Heavy Snow in California, December 16 to 17, 20061 event
- Heavy Snow in Nevada, December 16 to 17, 20061 event
- Heavy Snow in Nevada, December 16 to 17, 20061 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 9299.